Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 8, NWS Grand Rapids, MI

March 16, 2012Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 16, 2012, 7:54 PM EDT for Kent County, Michigan. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2012, 7:54 PM EDT (23:54 UTC)
Expired
Mar 16, 2012, 8:27 PM EDT
In force
33 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 8 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 8:12 PM EDTHAIL 12 W Cascade, MIQUARTER SIZE HAIL AT THE TARGET PARKING LOT ON 28TH ST NEAR I-96.
Mar 16, 8:15 PM EDTHAIL 12 W Cascade, MIQUARTER SIZE HAIL MEASURED AT THE SPRING HILL SUITES NEAR G.R. FORD INTL AIRPORT. HAIL FELL FOR ABOUT 10 MINUTES.
Mar 16, 8:19 PM EDTHAIL 11 Ese Cascade, MIHAIL RANGED FROM 0.75 TO 1.00 INCH IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS53 KGRR 162354
SVRGRR
MIC081-170045-
/O.NEW.KGRR.SV.W.0008.120316T2354Z-120317T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
754 PM EDT FRI MAR 16 2012

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KENT COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 845 PM EDT

* AT 750 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF MIDDLEVILLE..AND MOVING NORTH AT 15 MPH. TRAINED      
  SPOTTERS INDICATED QUARTER SIZE HAIL WAS FALLING WITH THIS         
  THUNDERSTORM AT THE INTERSECTION OF 76TH ST AND PATTERSON.

* LOCATIONS IMPACTED INCLUDE...
  GRATTAN TWP...        CUTLERVILLE...        ALASKA...
  BELMONT...            DUTTON...             KENTWOOD...
  EAST GRAND RAPIDS...  ADA...                CASCADE...
  CALEDONIA...          CANNONSBURG...        PARNELL...
  GERALD R FORD ARPT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4309 8563 4309 8532 4277 8541 4277 8569
TIME...MOT...LOC 2354Z 199DEG 14KT 4281 8557
WIND...HAIL <50MPH 1.00IN

$$

HOVING
2 follow-up statements
269 
WWUS53 KGRR 170014
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
814 PM EDT FRI MAR 16 2012

MIC081-170045-
/O.CON.KGRR.SV.W.0008.000000T0000Z-120317T0045Z/
KENT MI-
814 PM EDT FRI MAR 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
KENT COUNTY UNTIL 845 PM EDT...

AT 811 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING LARGE HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF
GRAND RAPIDS...MOVING NORTH AT 25 MPH.  THIS STORM HAS A HISTORY OF 
PRODUCING HAIL STONES IN EXCESS OF ONE INCH.

LOCATIONS IMPACTED INCLUDE...
  GRATTAN TWP...        CUTLERVILLE...        ALASKA...
  BELMONT...            DUTTON...             KENTWOOD...
  EAST GRAND RAPIDS...  ADA...                CASCADE...
  CALEDONIA...          CANNONSBURG...        PARNELL...
  GERALD R FORD ARPT...

LAT...LON 4309 8563 4309 8532 4277 8541 4277 8569
TIME...MOT...LOC 0013Z 198DEG 20KT 4291 8553
WIND...HAIL <50MPH 1.00IN

$$

JK
266 
WWUS53 KGRR 170027
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
827 PM EDT FRI MAR 16 2012

MIC081-170037-
/O.CAN.KGRR.SV.W.0008.000000T0000Z-120317T0045Z/
KENT MI-
827 PM EDT FRI MAR 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KENT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4309 8563 4309 8532 4277 8541 4277 8569
TIME...MOT...LOC 0027Z 198DEG 20KT 4298 8550

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 7:36 PM EDT, 18 minutes earlier.

Area forecast discussion, Mar 16, 7:36 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
736 PM EDT FRI MAR 16 2012

.SYNOPSIS...
ISSUED AT 325 PM EDT FRI MAR 16 2012

GENERALLY FAIR AND WARM WEATHER WILL CONTINUE INTO NEXT WEEK. THERE
WILL BE SOME SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY INTO
SUNDAY AS MOISTURE MOVES UP FROM THE SOUTH...AND AGAIN BY THE END OF
NEXT WEEK AS A COLD FRONT MOVES THROUGH.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 325 PM EDT FRI MAR 16 2012
THUNDERSTORM CHANCES THIS EVENING AND LATE SATURDAY INTO SATURDAY
NIGHT IS THE FORECAST CHALLENGE IN THE NEAR TERM. WILL ALSO HAVE TO
WATCH FOR PATCHY DENSE FOG AGAIN TONIGHT...BUT WINDS ARE STRONGER
THAN LAST NIGHT SO FOG SHOULD NOT BE AS WIDESPREAD.

FOR TONIGHT... WILL MONITOR A CU FIELD THAT HAS FORMED SOUTH OF
INTERSTATE 96 WHERE SFC INSTABILITY IS INCREASING THIS AFTERNOON.
MID LEVEL LAPSE RATES REMAIN STEEP BUT SHEAR AND SFC CONVERGENCE IS
WEAK. WILL HAVE ISOLATED POPS TO COVER POTENTIAL FOR STRONGER
UPDRAFTS TO FORM.

LATER TONIGHT THE ISSUE BECOMES FOG ONCE AGAIN AS MOIST LOW LEVELS
WITH SFC DEW POINTS IN THE 50S SHOULD BE SOMEWHAT MITIGATED BY LOW
LEVEL WINDS STRONGER THAN LAST NIGHT...WHICH SHOULD PREVENT THE SAME
AREAL EXTENT OF DENSE FOG FORMATION. WILL HAVE PATCHY DENSE FOG IN
THE FORECAST TO COVER.

SATURDAY SHOULD START OUT QUIET BUT WEAK SHORTWAVE TROUGH AND SLUG
OF RETURN FLOW MOISTURE ARRIVING LATE AFTERNOON SHOULD BRING ANOTHER
ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WHICH
SHOULD PERSIST INTO SATURDAY NIGHT AS THIS FEATURE MOVES THROUGH.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 325 PM EDT FRI MAR 16 2012
THE WARM WEATHER WILL CONTINUE THROUGH THE PERIOD WITH HIGHS IN THE
MID 70S AND LOWS IN THE 50S. THE LARGE UPPER RIDGE WILL CONTINUE FOR
SEVERAL MORE DAYS. A WEAK SHORT WAVE WILL MOVE OVER THE CWA SUNDAY
RESULTING IN A SLIGHT CHC TSRA. THEN WE/LL SEE A FEW DRY DAYS. A DEEP
UPPER TROUGH IS PROGGED TO MOVE ACROSS THE COUNTRY SLOWLY CUTTING
OFF OVER THE SRN PLAINS. AS IT APPROACHES THE GREAT LAKES...CHANCES
FOR TSRA WILL INCREASE BEGINNING LATE WEDNESDAY AND CONTINUING
THROUGH FRIDAY. THIS TROUGH WILL BE A SLOW MOVER AND IT/S AFFECTS
WILL BE FELT FOR SEVERAL DAYS IN THE FORM OF TSRA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 728 PM EDT FRI MAR 16 2012

VFR CONDITIONS PREVAIL OVER THE REGION THIS EVENING. THERE COULD
BE FOG DEVELOPMENT OVERNIGHT HOWEVER. THERE IS A FAIR AMOUNT OF
UNCERTAINTY AS TO HOW DENSE THIS MAY BECOME. LAST NIGHT/S FOG
BECAME WIDESPREAD AND DENSE...HOWEVER THERE IS MORE WIND IN THE
BOUNDARY TONIGHT WHICH SHOULD REDUCE THE FOG IMPACT. FOR NOW HAVE
INCLUDED A SMALL WINDOW FOR IFR FOG LATE TONIGHT INTO EARLY
SATURDAY MORNING. ADDITIONAL FOCUS WILL BE NEEDED ON THIS FOG
POTENTIAL AS WE APPROACH THE LATE NIGHT/EARLY SAT HOURS.

&&

.MARINE...
ISSUED AT 150 PM EDT FRI MAR 16 2012
AREAS OF FOG WILL BE ACROSS LAKE MICHIGAN THE NEXT FEW DAYS AS WARM
AND MOIST AIR IS OVER THE COLDER WATER. WINDS WILL INCREASE TONIGHT
BUT SHOULD STAY BELOW 25 KNOTS.

&&

.HYDROLOGY...
ISSUED AT 150 PM EDT FRI MAR 16 2012
ONLY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED NEXT FEW DAYS
WHICH SHOULD NOT AFFECT RIVER LEVELS MUCH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM....93
AVIATION...JK
MARINE...OSTUNO
Hazardous weather outlook, Mar 16, 2:50 PM EDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
250 PM EDT FRI MAR 16 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
250 PM EDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR SOUTHWEST LOWER
MICHIGAN LATE THIS EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

PATCHY DENSE FOG IS POSSIBLE TONIGHT....ESPECIALLY NEAR LAKE
MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ROUNDS OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY
AFTERNOON INTO SUNDAY NIGHT. AT THIS TIME...SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-171015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
250 PM EDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL BE ACROSS LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PERSISTENT WARM AND MOIST FLOW OF AIR OVER THE LAKE WILL
CONTINUE THE THREAT OF DENSE FOG THROUGH THE WEEKEND AND INTO NEXT
WEEK.

DUKE OSTUNO

In the hours before

Special weather statement, Mar 16, 7:04 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
704 PM EDT FRI MAR 16 2012

MIZ064-065-170000-
ALLEGAN-BARRY-
704 PM EDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL ALLEGAN COUNTY...MOVING NORTH
AT 15 MPH.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BRADLEY...            WAYLAND...            DORR...
  MOLINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4252 8582 4276 8580 4277 8580 4277 8544
      4249 8558
TIME...MOT...LOC 2304Z 188DEG 13KT 4261 8568

HOVING
Local storm report, Mar 16, 7:17 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
717 PM EDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             4 S WAYLAND             42.61N 85.66W
03/16/2012  E1.00 INCH       ALLEGAN            MI   TRAINED SPOTTER

&&

NJJ
Local storm report, Mar 16, 7:20 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
720 PM EDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             3 W BRADLEY             42.63N 85.70W
03/16/2012  E1.25 INCH       ALLEGAN            MI   TRAINED SPOTTER

            HAIL IS COVERING THE GROUND. BIGGEST HAILSTONES ARE JUST
            OVER QUARTER SIZED.

&&

NJJ
Local storm report, Mar 16, 7:38 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
738 PM EDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             2 N WAYLAND             42.70N 85.64W
03/16/2012  E0.50 INCH       ALLEGAN            MI   PUBLIC

            REPORT WAS FROM U.S.-131 JUST NORTH OF WAYLAND.

&&

NJJ
Local storm report, Mar 16, 7:46 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
746 PM EDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             3 SSW WAYLAND           42.63N 85.66W
03/16/2012  E1.00 INCH       ALLEGAN            MI   TRAINED SPOTTER

            NEAR EXIT 61 ON U.S. 131

&&

JK
Special weather statement, Mar 16, 7:47 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
747 PM EDT FRI MAR 16 2012

MIZ057-170030-
KENT-
747 PM EDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN ALLEGAN COUNTY...MOVING NORTH
AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CUTLERVILLE...        CALEDONIA...          DUTTON...
  ALASKA...             KENTWOOD...           EAST GRAND RAPIDS...
  ADA...                CASCADE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4308 8563 4307 8532 4277 8546 4277 8571
TIME...MOT...LOC 2347Z 198DEG 11KT 4275 8558

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:20 PM EDTSpecial Weather StatementGRRIsabella25 min
Mar 15, 8:30 PM EDTDense Fog AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more16 hr
Mar 16, 6:28 PM EDTSpecial Weather StatementGRRAllegan62 min
Mar 16, 7:04 PM EDTSpecial Weather StatementGRRBarry56 min
Mar 16, 7:08 PM EDTSevere Thunderstorm WarningGRRAllegan52 min
Mar 16, 7:47 PM EDTSpecial Weather StatementGRRKent43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.